West Virginia, 2004

Hail and Damaging Wind in West Virginia, August 10, 2004

August 10, 2004 · NWS RLX · 6 events in 4 counties and zones

A broken line of thunderstorms formed in southeast Ohio, ahead of an approaching cold front. The storms moved into West Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A broken line of thunderstorms formed in southeast Ohio, ahead of an approaching cold front. The storms moved into West Virginia. The storms were able to tap the energy from strong daytime heating. Since the freezing level was reasonably low, hail was seen.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 10, 2:25 PM EST, 30 minutes earlier.

Area forecast discussion, Aug 10, 2:25 PM EST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
325 PM EDT TUE AUG 10 2004

.SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)...

CURRENT LINE OF TRW WEAKENS DURING EARLY EVENING HOURS WITH
WIDESPREAD SVR POTENTIAL NOT ANTICIPATED AS ATMOSPHERE LACKS
SIGNIFICANT WAVES/ MID LEVEL COOLING.  COLD FRONT CURRENTLY IN
CENTRAL OH SOUTHWARD INTO KY SLOWLY NUDGES EASTWARD DURING THE NIGHT
WITH IT REACHING I-79 BY DAWN WED.

WEAK DYNAMICS WITH SURFACE BAROCLINIC ZONE CORRELATES TO CHANCE
POPS AGAIN TOMORROW...HOWEVER FOCUS SHIFTS INTO EASTERN ZONES WHERE
GREATEST INSTABILITY RESIDES (LI/S -2C...HIGHEST H10-H8 MSTR
CONV...AND BEST EQUIV POT TEMP ADV).  THAT IN MIND...PLAYED HIGHEST
POPS EAST AND LOWEST W...THINKING MORE OF A DIURNAL TREND IN THE
WEST...WHILE SHOWERS ARE POSSIBLE AT ANY TIME IN THE EAST.

UPR LVL LOW INTENSIFIES CARVING OUT A MORE AMPLIFIED TROF IN THE
CENTRAL CONUS...THUS SLOWING EASTWARD PROGRESSION OF FRONT NEAR THE
BLUE RIDGE THURSDAY.  MID LVL WAVES TRAVERSE CWA THUR AND THUR NIGHT
IN THE POST FRONTAL AIRMASS...SO A SMALL CHC OF RW.  PLAYED NUMBERS
A FEW DEGREES ABOVE GUIDANCE TNGT WITH BKN CLOUDS...OTHERWISE MAV
NUMBERS LOOK GOOD.

&&

.PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 144 PM EDT TUE AUG 10 2004

LONG TERM (FRIDAY THROUGH TUESDAY)...

TREND IN MODELS IS FOR A BIT SHARPER MEAN UPPER TROF IN THE GREAT
LAKES AND OH VLY FOR 12Z FRIDAY...AS ANOTHER VORT MAX ROTATES AROUND.
12Z ETA SOLUTION EVEN SLOWER THAN GFS IN PUSHING FRONTAL MOISTURE E
ON FRIDAY. WILL INCREASE LINGERING CLOUDS A BIT ON FRIDAY.  POPS
STILL DIFFICULT TO FIGURE FOR FRIDAY. LEAVING SLIGHT CHANCE (20
POPS) IN THE MOUNTAINS FRIDAY.

WEAKENING UPPER TROF STILL IN UPPER OH VALLEY OVER THE WEEKEND.
OUR THOUGHTS / NEIGHBORING OFFICES AGREED/ WERE THAT THE 12Z GFS
SOLUTION BROUGHT THE REMAINS OF CHARLEY TOO FAR NW...CONSIDERING THE
MEAN TROF IN GREAT LAKES AND UPPER OHIO VALLEY...THUS GFS AFFECTS
OUR MOUNTAINS WITH RAIN.  ONLY INSERTED A 20 POP FOR EASTERN
COUNTIES ON MONDAY...THINKING MAIN MOISTURE WILL REMAIN TOWARD THE
CAROLINA COAST.

AFTERNOON TEMPERATURES STILL BELOW NORMAL IN MEAN TROF FRIDAY INTO
SUNDAY.  NOTICE PKB STILL HAS NOT REACHED 90 DEGREES THIS
SUMMER...WITH 89 DEGREES SEVERAL DAYS.

PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 1252 PM EDT TUE AUG 10 2004

AVIATION...

MVFR HAZE AND CU EXPECTED DURING 18-23Z TIME PERIOD AND THAT TREND
CONTINUES TONIGHT WITH MVFR VIS IN LIGHT FOG...OTHERWISE VFR
EXPECTED ENTIRE PERIOD.

PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 1040 AM EDT TUE AUG 10 2004

SHORT TERM (REST OF TODAY)...

SCATTERED CONVECTION CONTS TO RACE NE ALONG THE OHIO RIVER IN AN
AREA OF WEAK INSTABILITY.  NOT TOO EXCITED ABOUT WIDESPREAD
CONVECTION THIS AFTERNOON AS COLD FRONT IN WESTERN OHIO SLOWLY
APPROACHES.   A CAP DEVELOPS BETWEEN H7-H6 WHICH SUPPRESSES TSTM POT
EXCEPT ALNG AND WEST OF PKB TO HTS LINE GIVEN CLOSER PROXIMITY TO
BAROCLINIC ZONE.  ADJUSTED HIGH TEMPERATURES UP A FEW DEGREES ACROSS
THE NORTH PER A LONGER PERIOD OF SUNSHINE...OTHERWISE PREVIOUS FCST
LOOKS GOOD.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.
&&

SHORT TERM...29
Hazardous weather outlook, Aug 10, 10:00 AM EST, 4 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
1100 AM EDT TUE AUG 10 2004

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-110756-
ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-
CABELL WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-
FAYETTE WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-
JACKSON OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-
LOGAN WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH-
NICHOLAS WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-
RANDOLPH WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-
VINTON OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-
WYOMING WV-
INCLUDING THE CITIES OF...ASHLAND...ATHENS...BECKLEY...BUCKHANNON...
CHARLESTON...CLARKSBURG...CLAY...CLINTWOOD...DURBIN...ELIZABETH...
ELKINS...FAYETTEVILLE...GALLIPOLIS...GLENVILLE...GRAFTON...
GRANTSVILLE...GRAYSON...GREENUP...GRUNDY...HAMLIN...HARRISVILLE...
HUNTINGTON...IRONTON...JACKSON...LOGAN...LOUISA...MADISON...
MARIETTA...MARLINTON...MCARTHUR...MIDDLEBOURNE...NEW LEXINGTON...
PARKERSBURG...PHILIPPI...PINEVILLE...POINT PLEASANT...POMEROY...
RIPLEY...ROCK CAVE...SNOWSHOE...SPENCER...STONEWALL JACKSON LAKE...
SUMMERSVILLE...SUTTON...WAYNE...WEBSTER SPRINGS...WELCH...
WEST UNION...WESTON...WILLIAMSON AND WINFIELD
1100 AM EDT TUE AUG 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...
NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM ATHENS TO
PARKERSBURG TO CLARKSBURG TUESDAY AFTERNOON.  DAMAGING WINDS ARE THE
PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...

THE SLIGHT RISK OF SEVERE THUNDERSTORMS EXPANDS ENCOMPASSING THE
ENTIRE AREA WEDNESDAY AS A COLD FRONT PASSES.  AGAIN THE PRIMARY
THREAT WILL BE DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Charleston,WV radar (KRLX), 69 km away, was scanning. The volume nearest the first event began at 19:53 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Mason

When
August 10, 2:55 PM EST
Where
Mason County, Point Pleasant
Measured
0.02 in hail
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
38.850, -82.117

Ping pong ball size hail was seen.

Hail, Wood

When
August 10, 3:20 PM EST
Where
Wood County, Parkersburg
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.267, -81.550

Hail, Ritchie

When
August 10, 3:50 PM EST
Where
Ritchie County, 2 mi W of Nutters Farm
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.230, -81.250

Hail, Mason

When
August 10, 4:05 PM EST
Where
Mason County, Ashton
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.617, -82.167

Hail, Kanawha

When
August 10, 5:51 PM EST
Where
Kanawha County, Charleston
Measured
1.25 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
38.350, -81.633

Thunderstorm Wind, Kanawha

When
August 10, 5:52 PM EST
Where
Kanawha County, Charleston
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.350, -81.633

Trees fell down along Route 119 near the Ashton Place shopping center.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2004Every state in 2004This day in weather historyWarnings in West Virginia, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5415652, 5415653, 5415657, 5415656, 5415654, 5415655.